Alert archive / Massachusetts / High Wind Watches in 2020
High Wind Watch 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Dec 4, 2020, 3:44 AM EST for 5 counties in Massachusetts. It took effect at Dec 5, 2020, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 4, 2020, 3:44 AM EST (08:44 UTC)
- In effect from
- Dec 5, 2020, 3:00 PM EST
- Expired
- Dec 4, 2020, 3:07 PM EST
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 54 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWUS71 KBOX 040844 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 344 AM EST Fri Dec 4 2020 MAZ019-022>024-041645- /O.NEW.KBOX.HW.A.0006.201205T2000Z-201206T0500Z/ Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Plymouth, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 344 AM EST Fri Dec 4 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph possible. * WHERE...Eastern Plymouth MA, Barnstable MA, Dukes MA and Nantucket MA Counties. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
166 WWUS71 KBOX 042007 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 307 PM EST Fri Dec 4 2020 MAZ019-022>024-050415- /O.UPG.KBOX.HW.A.0006.201205T2000Z-201206T0500Z/ /O.NEW.KBOX.HW.W.0009.201205T1800Z-201206T0500Z/ Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Plymouth, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 307 PM EST Fri Dec 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 1 PM SATURDAY TO MIDNIGHT EST SATURDAY NIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts between 50 and 60 mph. * WHERE...Eastern Plymouth MA, Barnstable MA, Dukes MA and Nantucket MA Counties. * WHEN...From 1 PM Saturday to midnight EST Saturday night. * IMPACTS...Scattered power outages and some downed trees may occur from the strong winds. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MAZ007-050415- /O.NEW.KBOX.HW.W.0009.201205T1800Z-201206T0500Z/ Eastern Essex MA- Including the city of Gloucester 307 PM EST Fri Dec 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 1 PM SATURDAY TO MIDNIGHT EST SATURDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts between 50 and 60 mph expected. * WHERE...Eastern Essex MA County. * WHEN...From 1 PM Saturday to midnight EST Saturday night. * IMPACTS...Scattered power outages and some downed trees may occur from the strong winds. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Frank For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 3, 10:35 PM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 3, 10:35 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1035 PM EST Thu Dec 3 2020
.SYNOPSIS...
Increasing cloud cover tonight with quiet weather as high pressure
nudges in from the south. Light rain spreads in later on Friday and
Friday night as a warm front lifts in from the incoming system. A
strong storm system will impact the region Saturday into Saturday
night bringing the heavy rain, and strong winds along the coast, and
accumulating snow. The storm exits Sunday, then mainly dry and
colder weather Monday and Tuesday with a moderating trend
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
1020 PM update...
Current forecast is largely on track so only made minor changes
to bring near-term forecast up to date with current obs.
Satellite shows upstream mid to high- level clouds headed our
way, which would limit the extent of radiational cooling and
keep temperatures milder than the previous night. The clouds are
associated with an approaching shortwave from a closed H5 low
over Oklahoma/Arkansas. This feature could be a key ingredient
for the potential weekend winter storm across S New England.
Stay tuned!
PREVIOUS DISCUSSION...
* Dry and quiet weather expected tonight with increasing cloud
cover.
Mid level ridge axis flattens over the TN/OH Valley due to the
cutoff over the Mid Mississippi River Valley and cyclonic flow over
the Great Lakes. Surface high will nudge into southern New England
from offshore of the Carolinas tonight.
Quiet weather across the region tonight. Will see mid to high clouds
moving in due to southern cutoff and northern stream mentioned
above. The high will keep the pressure gradient relaxed, but cloud
cover should hinder strong radiational cooling. Went with the 25th
percentile of guidance, which results in lows generally in the 30s
across much of the region. The coastal plain will see readings in
the low to mid 40s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...
* Mild and cloudy with light rain spreading in from southwest to
northeast on Friday. Light rain continues Saturday night.
Northern stream shortwave trough will be located near Upper Michigan
and will dig into the eastern Great Lakes. This is all while the
southern stream cutoff begins lifting into the TN/OH Valley and
interacting with the northern stream trough. Low pressure will
deepen over the TN/OH Valley and a warm front will lift into the Mid
Atlantic.
Becoming cloudy across southern New England as the warm front lifts
into the Mid Atlantic. Aloft flow will become more south-
southwesterly, which will advect more moisture into the region.
Should see light rain chances increase from southwest to northeast
during the afternoon as moisture advects in. Good consensus amongst
guidance for this, but any precipitation should be light. Expect it
to be above normal temperature wise for southern New England with SW
to SSW warm air advection at 850 and 925 hPa. Highs will generally
be in the 50s though there will be some mid to upper 40 degree
readings across the higher elevations of western portions of the
CWA.
Friday Night...
* Light rain continues, but some of the higher elevations across the
eastern slopes of the Berks may see precipitation change over to a
rain/snow mix.
Southern stream cutoff continues to phase with the northern stream
trough as it digs into the eastern Great Lakes. The surface low will
deepen as it moves into the Mid Atlantic. The warm front associated
with the low will lift to just south of southern New England.
Still good consensus amongst guidance for light rain across southern
New England. Though the intensity may pick up toward late Friday
night/early Saturday as the surface low moves near VA/DE. Should
stay fairly mild as southwesterly warm air continues to advect in.
Lows will be in the 30s across the interior and 40s elsewhere.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
500 pm update...
Mother Nature is making us use all of our winter storm
forecasting tools and definitely not making it easy. A very
highly uncertain forecast for Saturday indeed. Let me spend most
of my time focusing on this event, since it's really the
highlight in the long term.
Models: still quite a bit of variation and the models are
struggling with exactly how a northern stream disturbance
currently diving south along the Ontario/Manitoba border and
southern stream energy across the ArkLaTex region will merge
later tomorrow. The model sensitivities to small differences in
analyzed intensity of these systems is huge. So although
confidence is high that rapid cyclogenesis will occur somewhere
along the mid-Atlantic Friday night/early Saturday, those
important details of exactly when, where and what path elude us.
A 50 mile difference in track, or 6 hour timing difference in
development means all the difference. What I'm trying to say
here is make sure you have big error bars around the forecast.
This is a great situation where probabilistic forecasts are much
better than a single deterministic one. But since I've got to
make a deterministic forecast, we'll just have to work with it.
Scenario: so after quite a bit of coordination with neighboring
offices and WPC, generally taking a middle of the road
scenario. NAM is believed to be a little too far east. More or
less went with a 12z Canadian/ECMWF concept. This would bring
developing low pressure inside of the 40N/70W benchmark, and
just from pattern recognition, the heaviest snows would be
inland. Also looks to be a big slug of moisture with the system,
but most of this will stay out in the warmer side of the storm.
2" of precipitation across parts of RI and SE MA is not out of
the question. During the day Saturday we should see the lower
levels cool thanks to dynamic processes and wet bulb effects. So
initially most everyone starts as rain, and by mid- day we
should see a change to snow across the interior -- mainly ORH
westward. Boundary layer temperatures are marginal for snow, but
would think that as heavier precipitation starts to fall, the
cooling should turn it over to snow. With temperatures in the
lower to mid 30s, it will be a wet snow. As we get into the
evening, the low will be moving rapidly east of the region and
colder air starts filtering in. Think that even at the coast the
precipitation ends as some snow.
Snowfall: Since there is uncertainty as to how much QPF will be
rain before turning to snow, that makes it tough to come up with
an accumulation forecast. Snow ratios appear to be on the low
side (as mentioned above...a heavy wet snow). I went with about
7-8:1 ratios during the day Saturday. As we get into the
evening, rising to 9-11:1. For those playing at home and viewing
snowfall predictions from online weather models, please be aware
that most use a strict 10:1 ratio which will get you into
trouble more often than not. Although I'm going with the lower
snow ratios, there is an unknown if we end up getting a
mesoscale band or well developed comma head forming. If that
were to happen, that means we've got strong vertical motion in
the snow growth zone resulting in large dendrites and a much
higher SLR. After putting everything in a blender, I came out
with amounts over 6" across higher elevations of MA with 2-4"
widespread at lower elevations. Perhaps an 1" as you get just
inland of the coast. Chances of my forecast being perfect?
Pretty low. Snowfall amount probabilities suggest the potential
for 10"+ across the higher terrain. Later forecasts will
hopefully fine tune things.
Rainfall: Juicy system, so I've got a swath of 1-2" across RI
and SE MA. Not thinking any hydro issues at this point, but if
we see amounts pushing 2.5" then some of the smaller rivers will
be reaching action stage. Again, something for later shifts to
look at. If this storm ends up tracking further east, then those
heavier rainfall totals fall over the ocean.
Winds: Quick look at model soundings in BUFKIT suggest we could
see gusts upward of 50mph across the Cape and Islands. 35-45mph
across eastern MA. As the system pulls away Saturday night,
there could be a fairly strong pressure rise couplet along with
deeper mixing on the backside of the storm to give a period of
some strong winds as the direction switches to the northwest.
Maybe be dealing with a marginal high wind situation requiring
an advisory or warning. Again, later shifts will look at that
detail more as well.
Coastal Flooding: Although we'll have some strong onshore
easterly winds, and a rapidly deepening low pressure, at this
point it looks like the astronomical tides are low enough that
any surge from the storm won't cause any problems.
Phew. I think that kinda hits the highlights. thanks for making
it through the rambling.
For the rest of the extended, I stuck with the NBM. Doesn't look
like any other big storms. Upper flow trends toward a zonal flow
by mid-week, so although cooler than normal to start next week,
we'll get to more or less seasonable temperatures for mid week.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Overall high confidence.
Tonight and through about 18z Friday...VFR area wide. Thin
cirrus early overnight will slowly transition to thicker mid
level cloud deck by Friday morning. Southwest winds generally
light, though some gusts near 20kt possible across the Cape and
Islands.
After 18z Friday...clouds will continue to lower and thicken.
MVFR ceilings develop from west to east. Should start to see
some light rain develop across the western half of the region
just prior to sunset. Shouldn't pose any restrictions to
visibility however.
After 00z Saturday...expecting MVFR ceilings to develop area
wide. May start to see some MVFR visibilities as well,
especially at BDL terminal as rain gets a little steadier. As we
get later at night, and beyond the TAF forecast period, would
expect IFR conditions to develop.
KBOS TAF...High confidence in the TAF.
KBDL TAF...High confidence in the TAF.
Outlook /Saturday through Tuesday/...
Saturday: Mainly IFR, with local MVFR possible. Strong winds
with gusts up to 45 kt. RA, chance SN.
Saturday Night: Mainly IFR, with areas MVFR possible. Strong
winds with gusts up to 45 kt. Chance SN.
Sunday: Mainly VFR, with local IFR possible. Windy with local
gusts up to 30 kt.
Sunday Night through Monday: VFR. Breezy.
Monday Night through Tuesday: VFR.
&&
.MARINE...
* Gale Watch for all waters Saturday into early Sunday.
Have taken down the Small Craft Advisories and hoisted a Gale Watch
for all waters for the system expected to impact southern New
England Saturday into Sunday. Confidence high enough in the majority
of waters seeing at least Gale Force gusts if not higher, but still
need to pin point the details given the differences in the track and
intensity of the system. Mariners will want to stay tuned to the
forecast.
Winds will be WSW to SW tonight and on Friday with speeds of 15-20
kts and gusts of 20-25 kts. Wave heights generally 4-6 feet with the
highest waves across the outer waters.
Winds diminish to 5-15 kts Friday night ahead of the incoming system
and the direction gradually shifts to the NE with gusts of 10-15
kts. Seas falling to 3-4 feet across the eastern waters and remain
around 4-6 feet across the southern waters.
Outlook /Saturday through Tuesday/...
Saturday: Low risk for gale force winds with gusts up to 45 kt.
Areas of rough seas. Rain. Visibility 1 to 3 nm.
Saturday Night: Moderate risk for gale force winds with gusts
up to 45 kt. Rough seas up to 15 ft. Chance of rain.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 12 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Monday: Winds less than 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Storm Watch from Saturday morning through Sunday
morning for MAZ002>006-008>010-026.
RI...None.
MARINE...Gale Watch from Saturday morning through Sunday morning for
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...BL/Nash
NEAR TERM...BL/Chai/Nash
SHORT TERM...BL
LONG TERM...Nash
AVIATION...BL/Nash
MARINE...BL/NashHazardous weather outlook, Dec 3, 4:21 PM EST, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 421 PM EST Thu Dec 3 2020 MAZ002>006-008>010-026-042130- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Northern Middlesex MA- 421 PM EST Thu Dec 3 2020 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ007-011>024-NHZ011-012-015-RIZ001>008-042130- Hartford CT-Tolland CT-Windham CT-Eastern Essex MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Cheshire-Eastern Hillsborough- Western And Central Hillsborough-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 421 PM EST Thu Dec 3 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, New Hampshire, southern New Hampshire, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-042130- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 421 PM EST Thu Dec 3 2020 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 4:22 AM EST | Gale Warning | BOX | 59 hr | |
| Dec 4, 3:02 PM EST | Winter Storm Warning | BOX | Essex, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 2 more | 29 hr |
| Dec 4, 3:07 PM EST | High Wind Warning | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 33 hr |
| Dec 4, 3:08 PM EST | Storm Warning | BOX | 33 hr |
Nearby
High Wind Watches in Massachusetts, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.